Prasterone (DHEA) and mania / C.E. Dean
- Annals of Pharmacotherapy 34 (2000) 12 (1 December) p. 1419-1422
- PMID: 11144700
- DOI: 10.1345/aph.10115
Objective: To inform clinicians and investigators of the potential for severe mania in conjunction with the use of prasterone (DHEA; dehydroepiandrosterone).
Case summary: A 31-year-old Hispanic man was admitted on a 72-hour observation period from a neighboring hospital after threatening to kill himself, family members, and a friend. A loaded rifle was found under his bed. The family confirmed that he had begun using DHEA several weeks prior to his mood and behavioral changes. He denied any past violence, but had once been given an unsubstantiated diagnosis of bipolar disorder. He used alcohol episodically, and had difficulties controlling his anger while intoxicated. Although he improved with valproate, his threats of homicide led to involuntary commitment.
Discussion: Several studies and case reports strongly suggest that anabolic steroids can induce significant psychiatric difficulties, including mania, impaired cognition, and overt psychosis. Although the Food and Drug Administration noted in 1985 that the efficacy and safety of DHEA were never confirmed, the agent continues to be sold over the counter. Several groups have used DHEA in the treatment of AIDS, memory loss, and depression, but reported no serious adverse events; however, recent studies indicate that severe psychiatric symptoms can develop in a subset of users. Although uncertain, potential risk factors include high doses of DHEA; history of mood disorder; concurrent use of alcohol, street drugs, or antidepressants; and cytochrome P450 polymorphisms.
Conclusions: The use of DHEA in those under age 35 years may be especially risky, as endogenous DHEA concentrations peak at age 20-30 years. Those using or investigating DHEA should be cognizant of the potential for severe psychiatric complications.